Skip directly to search Skip directly to A to Z list Skip directly to site content

Cholinesterase Inhibitors: Including Insecticides and Chemical Warfare Nerve Agents
Initial Check

Course: WB 1098
CE Original Date: October 16, 2007
CE Renewal Date: October 16, 2010
CE Expiration Date: October 16, 2012
Download Printer-Friendly version [PDF - 1.88 MB]

Previous Section Next Section

Instructions

This Initial Check will help you assess your current knowledge and skill level about cholinesterase inhibitors. To take the Initial Check, read the case below, answer the questions that follow, and then compare your answers with the answers provided.

Case Study

You are the attending emergency physician on duty in a 200 bed metropolitan emergency department. While seeing a patient with an ankle injury, you are interrupted by the head nurse. He reports that one of the other nurses has become ill while taking the vital signs of a patient who had just arrived by private vehicle along with five family members with similar symptoms. The patient's complaints included eye pain, dimness of vision, cough and runny nose. The nurse was now suffering from similar symptoms along with dizziness. Shortly thereafter, you are told that another patient has arrived in the back of a pickup truck. He is complaining of eye pain, blurred vision, and is diaphoretic and in severe, acute respiratory distress. As his friends were helping him to the emergency department entrance, the patient suffered a grand mal seizure.

At this point, a call comes over the paramedic radio system reporting that units are responding to a multiple-victim vehicle crash involving hazardous materials. You note from the radio report that yours is the closest hospital to the scene. The head nurse tells you that it sounds like the same location (six blocks from the hospital) from which the first eye-pain patients came. He suggests that you might want to initiate the emergency department decontamination and disaster plans.

Initial Check Questions

  1. What aspects of this situation suggest toxic exposure to a cholinesterase inhibitor?
  2. Who needs to be notified about this incident?
  3. What supplies and equipment will you need immediately to deal with this incident?
  4. How will most patients from this incident get to the hospital?
  5. What hospital(s) is/are likely to receive most of the patients from the crash site?
  6. What are the major classifications of signs and symptoms characteristic of cholinesterase inhibitor poisoning?
  7. What is the pathophysiology underlying the clinical findings in cholinesterase inhibitor poisoning?
  8. What laboratory tests are most helpful in guiding the emergency treatment of acute cholinesterase inhibitor toxicity?
  9. What are the major treatment strategies recommended in acute cholinesterase inhibitor poisoning?
  10. What are the three major delayed adverse effects that can follow recovery from the acute cholinesterase toxicity?
  11. What is the usual cause of death from acute cholinesterase inhibitor poisoning?

Initial Check Answers

  1. What aspects of this situation suggest toxic exposure to a cholinesterase inhibitor?

    The clinical findings of eye pain, blurred or dim vision, respiratory distress, diaphoresis and seizures are all consistent with cholinesterase inhibitor poisoning. Although the nurse may not have noticed it, the patients probably also had constricted pupils.

    The information for this answer comes from Part 2, sections 2 and 3.

  2. Who needs to be notified about this incident?

    The 911 dispatcher needs to be notified, so that she can relay the information to ambulances and other emergency personnel at the scene. Other hospitals should be notified, so they can hopefully have some lead time to don personal protective gear and set up decontamination equipment before they start receiving casualties. The chief, in-house, acting administrator needs to be notified so that the hospital disaster plan can be activated. The poison center should be notified, since it may be receiving calls about the incident.

    The information for this answer comes from Part 1: Community Preparedness for Mass Casualty Events Involving Cholinesterase Inhibitors.

  3. What supplies and equipment will you need immediately to deal with this incident?

    The emergency department will need appropriate personal protective equipment, decontamination equipment (chemically-resistant suites with hoods, booties, and two-layers of gloves, full-face air-supplied or filtered respirators with appropriate cartridge filter), antidotes (atropine, 2-PAM, and diazepam), airway equipment, and ventilators.

    The information for this answer comes from Part 4, Section 11: Management of the Cholinergic Toxidrome.

  4. How will most patients from this incident get to the hospital?

    Experience has shown that many casualties from disasters and hazardous materials incidents are transported by private vehicle, or if the hospital is very close (as it is in this case) even on foot.

    The information for this answer comes from Part 1: Community Preparedness for Mass Casualty Events Involving Cholinesterase Inhibitors.

  5. What hospital(s) are likely to receive most of the patients from the crash site?

    Your hospital is likely to receive most of the casualties, because it is the closest to the disaster. In large scale emergencies or disasters, most casualties are transported to the closest hospitals.

    The information for this answer comes from Part 1: Community Preparedness for Mass Casualty Events Involving Cholinesterase Inhibitors.

  6. What are the major classifications of signs and symptoms characteristic of cholinesterase inhibitor poisoning?

    Over stimulation of exocrine glands: Salivation, sweating, lacrimation, rhinorrhea, bronchorrhea.

    Smooth muscle stimulation: bronchospasm, gastrointestinal symptoms (nausea, vomiting, diarrhea), urination, constriction of pupils.

    Over stimulation of skeletal muscle with subsequent fatigue: fasciculations, myoclonic jerks, weakness, flaccid paralysis

    CNS effects: Anxiety, restlessness, irritability, headache, and insomnia with nightmares, emotional lability, depression, delirium, seizures, and coma.

    The information for this answer comes from Part 2, sections 2 and 3.

  7. What is the pathophysiology underlying the clinical findings in cholinesterase inhibitor poisoning?

    The clinical findings in cholinesterase inhibitor toxicity are due to the inhibition of acetylcholinesterase, resulting in the build up of excessive levels of acetylcholine at neuromuscular junctions and synapses effecting the CNS, skeletal muscles, and smooth muscles and exocrine glands.

    The information for this answer comes from Part 2: What are cholinesterase inhibitors?

  8. What laboratory tests are most helpful in guiding the emergency treatment of acute cholinesterase inhibitor toxicity?

    While laboratory tests can be used to estimate the exposure to cholinesterase inhibitors (cholinesterase levels and direct measurement of cholinesterase inhibitors and their metabolites), they are of limited use and rarely available in time to guide emergency treatment. Initial treatment of life-threatening poisoning should instead be based on clinical findings.

    The information for this answer comes from Section 10 - Laboratory Assessment of the Cholinergic Toxidrome: Red Blood Cell (RBC) and Serum Cholinesterase and Direct Measurement of Cholinesterase Inhibitors and Their Metabolic Byproducts.

  9. What are the major treatment strategies recommended in acute cholinesterase inhibitor poisoning?

    • Limiting further exposure of the patient by removing clothing and carrying out decontamination
    • Prevention of secondary contamination of others
    • Aggressive supportive care (respiratory care in particular)
    • Antidotal medications (atropine, 2-PAM, and diazepam)

    The information for this answer comes from Section 11.

  10. What are the three major delayed adverse effects that can follow recovery from the acute cholinesterase toxicity?

    Organophosphate-induced delayed neuropathy (OPIDN) can occur 1-5 weeks after severe poisoning and lead to peripheral neuropathy, with pain, paresthesias, weakness, and paralysis.

    Intermediate syndrome can occur after 1-4 days after resolution of acute cholinesterase inhibitor toxicity, leading to potentially lethal respiratory failure from muscle weakness and paralysis.

    Organophosphorus ester-induced chronic neurotoxicity (OPICN), also called chronic organophosphate-induced neuropsychiatric disorder (COPIND), consists of persistent findings, such as fatigue, depression, and problems with concentration, abstract reasoning, and fine motor coordination attributed to cholinesterase inhibitor poisoning. Some have argued that these findings are consistent with CNS damage from hypoxia and seizures, and may not be a specific organophosphorus toxic effect.

    The information for this answer comes from Parts 5, 6 and 7.

  11. What is the usual cause of death from acute cholinesterase inhibitor toxicity?

    Respiratory failure from central respiratory depression, paralysis of respiratory muscles, severe bronchospasm, and excessive respiratory secretions (bronchorrhea)

    The information for this answer comes from Section 11.

Previous Section Next Section
 
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Road Atlanta, GA 30329-4027, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC–INFO

A-Z Index

  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #